Gadolinium MRI Contrast Side Effects
About Gadolinium Based MRI Contrast Agents
Gadolinium MRI contrast is a dye injected into patients before MRIs to contrast normal and abnormal tissue. This product is injected into a patient’s vein where it gathers in abnormal tissue. Then, when an MRI is conducted, the abnormal areas show up differentiated from normal tissue. After injected, the kidneys quickly clear gadolinium from the body. Although iodine based contrast agents have been used for many years, they have been linked to acute renal failure. In 1999, gadolinium contrast agents were approved for use in MRI. However, the gadolinium-based agents have now been linked to a life-threatening condition for patients with severe kidney insufficiency.
When used in patients with renal failure, it has been reported to cause nephrogenic systemic fibrosis / nephrogenic fibrosing dermopathy (NSF/NFD), which is a serious condition characterized by fibrosis of the skin, joints, eyes, and internal organs. Over time, the joints of a person with NSF/NFD will harden, limiting their mobility. This can lead to patients being bound to wheelchair and even to death.
Some of the less serious side effects include:
- Low blood pressure
Nephrogenic Systemic Fibrosis / Nephrogenic Fibrosing Dermopathy
NFS is an extremely rare fibrosing disorder that is associated with skin changes and scarring of organs in renal failure patients. The disease first surfaced in 1997; since then, there have been numerous cases reported. Symptoms of NFS include changes in the appearance of the skin that are very similar to the changes brought about by scleroderma; however, NFS scarring spares the face. There is redness of the skin, burning or itching sensations, and swelling of the skin. The patients may find skin stretched tight and rigid and have difficulty bending their knees and elbows. There may be muscular weakness and pain. Autopsies of NFS patients have revealed scarring of the internal organs.
Gadolinium Based MRI Contrast Agents & NSF / NFD
The FDA issued a news release on May 23, 2007 requesting that manufacturers of the gadolinium based contrast agents include a new black box warning on the product labeling of these agents stating that patients with renal insufficiency who receive gadolinium-based agents are at risk for developing a debilitating, and a potentially fatal, disease known as NSF / NFD. It also stated that liver transplant recipients and those with chronic liver disease are at risk for developing NSF / NFD if they're experiencing kidney insufficiency in addition to a liver condition.
There are five gadolinium based contrast agents currently approved for use in the U.S.:
- Magnevist (Gadopentetate Dimeglumine)
- Ominiscan (Gadodiamide)
- OptiMARK (Gadoversetamide)
- MultiHance (Gadobenate Dimeglumine)
- Prohance (Gadoteridol)
Because of incomplete data, it is not possible to know if the extent of risk for developing NSF is the same for all agents. Therefore, patients should be screened for kidney problems prior to undergoing MRI with one of these imaging agents. Although NSF has been identified following both single and multiple administrations of gadolinium based agents, it has specifically been identified following sequential administration of:
Injured by a Gadolinium Based Contrast Agent?
In a healthy individual, gadolinium is removed from the body by the kidneys. When the kidney functioning is compromised, the gadolinium remains, causing serious harm. NSF / NFD can take weeks or months to appear in patients but once it begins the disease develops rapidly and can be fatal. If you have undergone MRI or MRA and are experiencing symptoms related to NSF / NFD, you should seek immediate medical attention.
Symptoms of NSF / NFD include the following:
- Burning, itching, or swelling
- Hardening or tightening of the skin, generally in the extremities
- Variations in skin texture, similar to an orange peel
- Red or dark patches on the skin
- Yellow spots in the whites of the eyes
- Muscle weakness
- Deep skeletal pain, especially in the hips and ribs
- Joint stiffness and difficulty straightening limbs and extremities
If you or a family member have undergone MRI / MRA screening with contrast in the recent past and are experiencing any of the above symptoms, you should contact your healthcare provider immediately, as well as a knowledgeable injury lawyer. This life-threatening condition progresses rapidly and can be fatal. You may be entitled to compensation from those responsible for the injury. At Arnold & Itkin LLP, our attorneys have the knowledge and experience to take on large medical product manufacturers and hold them accountable for their actions.